Natalie Cole is Still Going
By Natalie Cole
Fitted cotton no-iron shirt by Banana Republic. Banana Republic,Beverly Center, 8500 Beverly Boulevard, Los Angeles, 310-652-0759
2008 was a heck of a year— at least it was for me.
It was late January when I started working on a CD that was to be a follow-up to my Unforgettable record 17 years ago. I planned to call this endeavor Still Unforgettable. Little did I know how truly unforgettable my next 12 months would become.
In early February, not long after my 58th birthday, I received a call from my doctor, who wanted me to see a kidney specialist because of the results of some recent blood tests. The kidney doctor recommended a liver specialist and told me he suspected I had hepatitis C. If you don’t know what this is or how you get it, then listen up. Hep C is a liver disease caused by a virus, and if you’ve ever injected drugs with contaminated needles, gotten a tattoo or a piercing, or received a blood transfusion, you could very easily have contracted this disease.
As some of you may know, in my younger hell-raising days I was an active drug user, and heroin was my drug of choice. There are several ways to use heroin. Some inhale or snort it, some give themselves a shot, and some inject it directly into their veins. I did the latter—and in the process contracted the hep C virus. The infection causes scarring of the liver; this is known as fibrosis, or, when advanced, cirrhosis.
Nobody knows when my liver became scarred, but the virus had been virtually dormant in my body for more than 25 years, which apparently isn’t that unusual. Nevertheless, there it was, and I had to figure out what to do with it. I chose to first finish recording my album and then deal with my situation.
Fortunately, I was told my condition was treatable. Unfortunately, that meant I would have to undergo chemotherapy. I started chemotherapy May 22, and I can tell you whatever horror stories you’ve heard about chemo are true. It’s absolutely one of the most debilitating and difficult experiences that could ever happen to a human being. The treatment was worse than the disease. And this one brought me to my knees.
Much like a diabetic does with insulin, I had to give myself a shot of interferon every week. The effects were devastating, but I was determined to get through it, although I hated every minute of it. The worst part was the fatigue and the nausea. Some days I couldn’t get out of bed; I could barely lift my head up off the pillow. I lost 20 pounds almost immediately, and I felt like a fragile old lady. I didn’t recognize myself as that muscled and toned workout chick I used to be!
Trying to perform was a real challenge. Just picture, if you will, an IV (for dehydration) hanging from a wardrobe rack in my dressing room in Japan as I tried to prepare for not one, but two shows a night. Crazy, you might say, but that’s how much I simply refused to let this thing get the best of me.
photograph by Matthew Rolston (PORTRAIT)